Liver failure and transplant needed after supplement use

, ,

Posted 06 April 2016

According to a new report, a 26-year-old otherwise healthy Australian man required a liver transplantation following the use of two dietary supplements. The patient had taken a whey protein powder containing green tea and many other ingredients, as well as a weight loss supplement containing 70% Garcinia cambogia for one week. Analytic testing did not identify any contaminants.

In 2009, there were at least 40 cases of liver injury in the U.S. following the use of Hydroxycut weight loss products. The formulation of Hydroxycut products varied, but most of those associated with liver problems contained Garcinia cambogia and green tea. The Norwegian food safety authority has also issued a warning about green tea extract supplements following multiple reports of liver damage.

Reference:
Smith RJ, Bertilone C, Robertson AG. Fulminant liver failure and transplantation after use of dietary supplements. Med J Aust. 2016 Jan 18;204(1):30-2

[Source: Natural Medicines]

Clinical record

A 26-year-old Indigenous man presented with icteric sclera and skin on a background of 6 weeks of fatigue. He worked as a dockyard labourer, had no previous medical history, was not taking any medications regularly, did not smoke cigarettes or use any illicit substances, and did not drink alcohol to excess. Results of a physical examination were otherwise unremarkable — he had no features to suggest chronic liver impairment.

Blood tests conducted on admission showed a hepatocellular pattern of liver injury with mild derangement in synthetic function. Results of all other investigations were unremarkable (Box 1). Although not disclosed initially by the patient, repeat questioning revealed that, 10 weeks before presentation, he had used two dietary supplements for a 1-week period. These were a whey protein powder and a weight loss supplement containing 70% Garcinia cambogia. He had discontinued use of both products after consistently developing rigors shortly after ingesting them.

After admission, the patient’s liver synthetic function deteriorated (international normalised ratio rose to 2.5 and serum albumin level fell to 23 g/L). He also developed asterixis, without cognitive features of encephalopathy. Consequently, a liver biopsy was performed, with results of histopathology tests revealing submassive hepatic necrosis but no disease-specific features (Box 1). Liver transplantation was performed 2 months after presentation (results of histopathology tests are shown in Box 1). The patient’s transplanted liver appears to be functioning well and the patient is making a slow recovery.

In the absence of any alternative cause of hepatotoxicity, an adverse event notification was made to the Therapeutic Goods Administration, detailing the use of the two dietary supplements. The public health division of the relevant state health department was also informed, and the two supplements were tested for heavy metals (arsenic, cadmium, chromium, copper, mercury, nickel, lead and zinc) and pharmaceuticals; however, no unexpectedly high levels of these substances were detected.

Smith RJ, Bertilone C, Robertson AG. Fulminant liver failure and transplantation after use of dietary supplements. Med J Aust. 2016 Jan 18;204(1):30-2

Continue reading

, ,

No comments yet.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.